Texas, 2008High Wind in Texas, May 6, 2008
May 6, 2008 · NWS AMA · 7 events in 3 counties and zones
A tight surface pressure gradient caused strong and damaging winds across the south central Texas Panhandle during the nighttime hours. No injuries were reported.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight surface pressure gradient caused strong and damaging winds across the south central Texas Panhandle during the nighttime hours. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 6, 5:51 PM CST, 5 hours 18 minutes earlier.
Area forecast discussion, May 6, 5:51 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
651 PM CDT TUE MAY 6 2008
.AVIATION...
SCT TSTMS EXPECTED THIS EVE IN VERY UNSTABLE AMS. WILL INCLUDE CB AS
CLOUD TYPE FOR ALL TAF SITES UNTIL EACH TERMINAL IS MORE THREATENED.
WIND SHIFT LINE WILL MOVE THRU ALL TAF SITES LATE TNGT AND EARLY
WED...ASSISTED BY OUTFLOW FROM KS TSTMS. MVFR CIGS EXPECTED LATE
TNGT AND WED MRNG. CIGS EXPECTED TO LIFT BY MID MRNG AT AMA...AROUND
NOON AT DHT...AND EARLY AFTN AT GUY. TSTMS WILL BE POSSIBLE AGAIN
WED AFTN.
COCKRELL
&&
.PREV DISCUSSION... /ISSUED 357 PM CDT TUE MAY 6 2008/
DISCUSSION...
THE UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OVER SOUTHERN AZ THIS
AFTERNOON...AND IS EXPECTED TO TRACK TOWARDS THE SOUTHERN HIGH
PLAINS THIS EVENING. THE ATMOSPHERE IS PREPARED FOR A SIGNIFICANT
SEVERE WEATHER EVENT. MODERATE INSTABILITY AND STRONG WIND SHEAR
PROFILES ARE ALREADY PRESENT...AND SHOULD ONLY IMPROVE AS THE UPPER
LEVEL SYSTEM APPROACHES. STRONGLY BELIEVE CONDITIONS FAVOR ORGANIZED
THUNDERSTORM DEVELOPMENT THROUGH MUCH OF THE NIGHT...AND POSSIBLY
EXTENDING INTO WEDNESDAY MORNING OVER THE EASTERN TEXAS PANHANDLE.
AS THIS SYSTEM EXITS ON WEDNESDAY...WRAP AROUND MOISTURE SUPPORTS
CONSIDERABLE CLOUD COVER AND ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER MUCH OF THE AREA. THE SEVERITY OF STORMS WILL
DIMINISH EARLY WEDNESDAY AS RICH MOISTURE AND FORCING MOVES EAST.
UPPER LEVEL FLOW REMAINS NEARLY ZONAL THROUGH THE WEEKEND WITH WEAK
SHORTWAVES PUSHING RAPIDLY ACROSS THE SOUTHERN PLAINS. MODELS STILL
PAINT AN UPPER LOW PRESSURE SYSTEM OVER THE WESTERN UNITED STATES
EARLY NEXT WEEK. HOWEVER...CONSISTENTLY IS VERY LOW AND CANNOT ADD
MUCH CONFIDENCE AT THIS TIME.
NUNEZ
FIRE WEATHER...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY TONIGHT THROUGH WEDNESDAY
..PRODUCING MODERATE TO HEAVY RAINFALL ACROSS MUCH OF THE PANHANDLES.
ONCE THE ASSOCIATED WEATHER SYSTEM EXITS THE AREA...RELATIVE HUMIDITIES
AND 20 FOOT WINDS APPROACH CRITICAL FIRE WEATHER CONDITIONS OVER THE
EXTREME SOUTHWEST TEXAS PANHANDLE THURSDAY AFTERNOON.
NUNEZ
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 55 72 50 81 52 / 70 60 10 0 0
BEAVER OK 59 70 46 82 50 / 50 60 30 5 10
BOISE CITY OK 51 69 45 80 48 / 30 50 10 0 5
BORGER TX 59 72 52 82 56 / 60 60 20 0 0
BOYS RANCH TX 50 72 47 85 51 / 60 50 5 0 0
CANYON TX 54 69 47 82 50 / 70 50 10 0 0
CLARENDON TX 60 75 51 81 59 / 80 60 10 0 0
DALHART TX 52 70 44 82 48 / 40 50 10 0 0
GUYMON OK 55 71 48 81 52 / 40 60 20 0 10
HEREFORD TX 52 69 47 84 48 / 70 50 5 0 0
LIPSCOMB TX 65 71 49 80 53 / 60 60 30 5 0
PAMPA TX 59 70 53 79 55 / 60 60 20 0 0
SHAMROCK TX 64 73 52 81 60 / 70 60 20 0 0
WELLINGTON TX 63 73 53 83 61 / 80 60 20 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
03/11
Hazardous weather outlook, May 6, 9:00 PM CST, 2 hours 9 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1000 PM CDT TUE MAY 6 2008
OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1000 PM CDT TUE MAY 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM CDT FOR ALL
OF THE TEXAS AND OKLAHOMA PANHANDLES...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL
OF THE OKLAHOMA AND TEXAS PANHANDLES. THE COMBINATION OF LOW LEVEL
MOISTURE...AN UNSTABLE ATMOSPHERE...A SURFACE DRYLINE OVER WESTERN
SECTIONS OF THE PANHANDLES...AND AN APPROACHING STRONG UPPER LEVEL
LOW PRESSURE SYSTEM WILL RESULT IN THE DEVELOPMENT OF THUNDERSTORMS
TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. SOME OF THE STORMS
THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.
IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TONIGHT DUE TO SOUTH
TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES ON WEDNESDAY...AND OVER EASTERN SECTIONS OF THE PANHANDLES
WEDNESDAY NIGHT AS THE UPPER LEVEL LOW PRESSURE SYSTEM MOVES THROUGH
THE SOUTHERN PLAINS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...
BUT ONE OR TWO STORMS MAY REACH SEVERE LEVELS IN THE EASTERN
PANHANDLES...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT.
SCHNEIDER
In the hours before
Special weather statement, May 6, 8:34 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
934 PM CDT TUE MAY 6 2008
TXZ019-020-070300-
COLLINGSWORTH TX-DONLEY TX-
934 PM CDT TUE MAY 6 2008
...STRONG THUNDERSTORMS IN WESTERN COLLINGSWORTH AND SOUTHEASTERN
DONLEY COUNTIES...
AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 8 MILES SOUTHEAST OF HEDLEY MOVING EAST AT 40
MPH.
PEOPLE IN WESTERN COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES...
INCLUDING THE CITY OF WELLINGTON...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
KRAMAR
Special weather statement, May 6, 8:35 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
935 PM CDT TUE MAY 6 2008
OKZ001-TXZ001-070300-
CIMARRON OK-DALLAM TX-
935 PM CDT TUE MAY 6 2008
...STRONG THUNDERSTORM IN WESTERN CIMARRON AND NORTHWESTERN DALLAM
COUNTIES...
AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FELT MOVING NORTHEAST AT 40
MPH.
PEOPLE IN WESTERN CIMARRON AND NORTHWESTERN DALLAM COUNTIES...
INCLUDING THE CITY OF BOISE CITY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
KRAMAR
Special weather statement, May 6, 8:56 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
956 PM CDT TUE MAY 6 2008
OKZ001-070330-
CIMARRON OK-
956 PM CDT TUE MAY 6 2008
...STRONG THUNDERSTORM IN CENTRAL CIMARRON COUNTY...
AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF BOISE CITY MOVING NORTHEAST AT 30
MPH.
ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
KRAMAR
Special weather statement, May 6, 9:59 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1059 PM CDT TUE MAY 6 2008
TXZ016-017-070500-
DEAF SMITH TX-RANDALL TX-
1059 PM CDT TUE MAY 6 2008
...LINE OF STRONG THUNDERSTORMS TO IMPACT DEAF SMITH AND RANDALL
COUNTIES...
AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS BETWEEN LAZBUDDIE IN PARMER COUNTY AND
HART IN CASTRO COUNTY...MOVING NORTHEAST AT 52 MPH. HEREFORD...
CANYON AND PALO DURO STATE PARK ARE LIKELY TO BE AFFECTED BETWEEN
1130 PM AND 1230 AM CDT.
SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THESE STORMS.
NUNEZ
Special weather statement, May 6, 10:28 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1128 PM CDT TUE MAY 6 2008
TXZ018>020-070530-
ARMSTRONG TX-COLLINGSWORTH TX-DONLEY TX-
1128 PM CDT TUE MAY 6 2008
...LINE OF STRONG THUNDERSTORMS TO IMPACT ARMSTRONG...SOUTHERN
COLLINGSWORTH AND DONLEY COUNTIES...
AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM TULIA IN SWISHER COUNTY TO PADUCAH
IN COTTLE COUNTY...MOVING NORTHEAST AT 40 MPH. WAYSIDE...CLAUDE...
CLARENDON...HEDLEY AND WELLINGTON ARE LIKELY TO BE AFFECTED BY THESE
STORMS BETWEEN 1145 PM AND 100 AM CDT.
SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THESE STORMS.
NUNEZ
Special weather statement, May 6, 10:47 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1147 PM CDT TUE MAY 6 2008
TXZ011-012-016-017-070545-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
1147 PM CDT TUE MAY 6 2008
...LINE OF STRONG THUNDERSTORMS TO IMPACT EASTERN DEAF
SMITH...SOUTHEASTERN OLDHAM...SOUTHERN POTTER AND RANDALL COUNTIES...
AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS NEAR HEREFORD TO WAYSIDE...MOVING
NORTHEAST AT 45 TO 50 MPH.
STRONG WINDS UP TO 50 MPH AND VERY HEAVY RAINFALL ARE POSSIBLE WITH
THESE STORMS.
NUNEZ
High Wind, Randall
- When
- May 6, 11:09 PM CST
- Where
- Randall forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
A trained spotter estimated wind gusts at 45th Avenue and Bell Street in southwest Amarillo.
High Wind, Potter
- When
- May 6, 11:11 PM CST
- Where
- Potter forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The Amarillo ASOS station located at the Amarillo International Airport approximately six miles east northeast of Amarillo measured the gust.
High Wind, Potter
- When
- May 6, 11:15 PM CST
- Where
- Potter forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Measured at the Discovery Center in Amarillo.
High Wind, Potter
- When
- May 6, 11:16 PM CST
- Where
- Potter forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Measured at Highland Park High School located approximately six miles east of Amarillo.
High Wind, Potter
- When
- May 6, 11:16 PM CST
- Where
- Potter forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Measured at the Bushland High School located in Bushland.
High Wind, Potter
- When
- May 6, 11:18 PM CST
- Where
- Potter forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Measured at Lorenzo de Zavalla Middle School located five miles north northwest of Amarillo.
High Wind, Carson
- When
- May 6, 11:20 PM CST
- Where
- Carson forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
An off-duty National Weather Service employee reported wind damage to a barn about eleven miles east of Amarillo. No injuries were reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, May 6 to 7, 2008$438,000 · 1 in hail · 33 events
- Tornado and Hail in Nebraska, May 6, 2008$148,000 · EF0 · 35 events
- Hail and Damaging Winds in Nebraska, May 6, 2008$110,000 · 1 in hail · 12 events
- Tornado and Flash Flood in Texas, May 6 to 7, 2008$50,000 · EF0 · 26 events
- Flood in Puerto Rico, May 6, 2008$115,000 · 1 event
- Hail and Damaging Winds in Oklahoma, May 6 to 7, 2008$35,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, May 6, 2008$20,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Iowa, May 6, 20081 injured · $10,000 · 1.75 in hail · 25 events
- Hail and Damaging Wind in Kansas, May 6, 20081.75 in hail · 26 events
- Flooding and Hail in Kansas, May 6 to 8, 2008$2,000 · 1 in hail · 25 events
- Flooding in South Dakota, May 6 to 11, 2008$25,000 · 5 events
- Flooding and Heavy Rain in Kansas, May 6 to 7, 2008$24,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104428, 104429, 104432, 104434, 104435, 104436, 104430.